Cutaneous adverse drug reactions

the same drug may produce different rashes in different people.

Irritant or allergic contact dermatitis is eczematous and is often caused by antimicrobials, local anaesthetics, topical antihistamines, and increasingly commonly by topical corticosteroids. It is often due to the vehicle in which the active drug is applied, particularly a cream.

Reactions to systemically administered drugs are commonly erythematous, like those of measles, scarlatina or erythema multiforme. They give no useful clue as to the cause. They commonly occur during the first 2 weeks of therapy, but some immunological reactions may be delayed for months.

Patients with the acquired immunodeficiency syndrome (AIDS) have an increased risk of adverse reactions, which are often severe.

Though drugs may change, the clinical problems remain depressingly the same: a patient develops a rash; he is taking many different tablets; which, if any, of these caused his eruption, and what should be done about it? It is no answer simply to stop all drugs, though the fact that this can often be done casts some doubt on the patient's need for them in the first place. All too often potentially valuable drugs are excluded from further use on totally inadequate grounds. Clearly some guidelines are needed but no simple set of rules exists that can cover this complex subject...8

The following questions should be asked in every case:

• Can other skin diseases be excluded?

• Are the skin changes compatible with a drug cause?

• Which drug is most likely to be responsible?

• Are any further tests worthwhile?

• Is any treatment needed?

These questions are deceptively simple but the answers are often difficult.

Curing Eczema Naturally

Curing Eczema Naturally

Do You Suffer From the Itching, Redness and Scaling of Chronic Eczema? If so you are not ALONE! It strikes men and women young and old! It is not just

Get My Free Ebook


Post a comment